Alert archive / Wyoming / High Wind Warnings in 2013

High Wind Warning 15, NWS Riverton, WY

December 28, 2013Big Horn County, Johnson County, Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Dec 28, 2013, 5:12 AM MST for Big Horn County, Johnson County, Park County, Wyoming. It took effect at Dec 28, 2013, 7:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2013, 5:12 AM MST (12:12 UTC)
In effect from
Dec 28, 2013, 7:00 AM MST
Expired
Dec 28, 2013, 3:00 PM MST
In force
8 hr
Issued by
NWS Riverton, WY

Counties Big Horn County, WY, Johnson County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 148 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 0.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2013-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2013-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2744 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WWUS75 KRIW 281212
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
512 AM MST SAT DEC 28 2013

...COLD FRONT WILL BRING STRONG WINDS TODAY...

.A COLD FRONT WILL RACE SOUTH ACROSS NORTHERN WYOMING THIS
MORNING. NORTH WINDS OF 35 TO 45 MPH WITH GUSTS OVER 60 MPH WILL
ACCOMPANY THE FRONT. THESE WINDS WILL THEN DIMINISH THROUGH THE
MID TO LATE AFTERNOON. A PERIOD OF LIGHT SNOW WILL FOLLOW THE
FRONT BY A FEW HOURS. ACCUMULATIONS ARE EXPECTED TO REMAIN
LIGHT...HOWEVER AREAS OF LIMITED VISIBILITY CAN BE EXPECTED IN
BLOWING SNOW.

WYZ004-282200-
/O.NEW.KRIW.HW.W.0015.131228T1400Z-131228T2200Z/
NORTH BIG HORN BASIN-
INCLUDING THE CITIES OF...POWELL...LOVELL...GREYBULL...BASIN
512 AM MST SAT DEC 28 2013

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON. 

* SUMMARY AND TIMING...A COLD FRONT WILL BRING STRONG NORTH WIND
  BETWEEN 7 AM AND 9 AM. THE WINDS WILL CONTINUE INTO EARLY
  AFTERNOON...DIMINISHING IN THE MID TO LATE AFTERNOON.  

* WIND...NORTH WIND 35 TO 45 MPH WITH GUSTS NEAR 60 MPH.  

* IMPACTS...HIGH WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW
  OVER TO HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT
  LOAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

WYZ010-282200-
/O.NEW.KRIW.HW.W.0015.131228T1400Z-131228T2200Z/
NORTHEAST JOHNSON COUNTY-
INCLUDING THE CITY OF...BUFFALO
512 AM MST SAT DEC 28 2013

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON. 

* SUMMARY AND TIMING...A COLD FRONT WILL BRING STRONG NORTH WIND
  BETWEEN 7 AM AND 9 AM. THE WINDS WILL CONTINUE INTO EARLY
  AFTERNOON...DIMINISHING IN THE MID TO LATE AFTERNOON.  

* WIND...NORTH WIND 35 TO 45 MPH WITH GUSTS NEAR 60 MPH.  

* IMPACTS...HIGH WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW
  OVER TO HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT
  LOAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$
1 follow-up statement
267 
WWUS75 KRIW 282153
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
253 PM MST SAT DEC 28 2013

...THE HIGH WIND WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON...

.AS COLD HIGH PRESSURE OVER MONTANA MOVES SOUTH ACROSS NORTHERN
AND CENTRAL WYOMING...THE PRESSURE GRADIENT WILL DECREASE WITH DECREASING
WINDS ACROSS THE NORTHERN BIG HORN BASIN AND NORTHERN JOHNSON COUNTY.
THEREFORE THE HIGH WIND WARNING WILL EXPIRE AT 3 PM MST.

WYZ004-282300-
/O.EXP.KRIW.HW.W.0015.000000T0000Z-131228T2200Z/
NORTH BIG HORN BASIN-
INCLUDING THE CITIES OF...POWELL...LOVELL...GREYBULL...BASIN
253 PM MST SAT DEC 28 2013

...HIGH WIND WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON...

THE HIGH WIND WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON. 

AS COLD HIGH PRESSURE OVER MONTANA MOVES SOUTH ACROSS NORTHERN
AND CENTRAL WYOMING...THE PRESSURE GRADIENT WILL DECREASE WITH DECREASING
WINDS ACROSS THE NORTHERN BIG HORN BASIN AND NORTHERN JOHNSON COUNTY.
THEREFORE THE HIGH WIND WARNING WILL EXPIRE AT 3 PM MST.

$$

WYZ010-282300-
/O.EXP.KRIW.HW.W.0015.000000T0000Z-131228T2200Z/
NORTHEAST JOHNSON COUNTY-
INCLUDING THE CITY OF...BUFFALO
253 PM MST SAT DEC 28 2013

...HIGH WIND WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON...

THE HIGH WIND WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON. 

AS COLD HIGH PRESSURE OVER MONTANA MOVES SOUTH ACROSS NORTHERN
AND CENTRAL WYOMING...THE PRESSURE GRADIENT WILL DECREASE WITH DECREASING
WINDS ACROSS THE NORTHERN BIG HORN BASIN AND NORTHERN JOHNSON COUNTY.
THEREFORE THE HIGH WIND WARNING WILL EXPIRE AT 3 PM MST.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 28, 3:51 AM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Dec 28, 3:51 AM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
351 AM MST SAT DEC 28 2013

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

FLAT RIDGING OVR THE CWA WILL GIVE WAY TO ONCOMING SW TROF LOCATED
JUST UPSTREAM INTO WRN MT AND S THRU SRN ID. SFC FIELD ASSOCIATED
WITH THIS SYSTEM SLOW MOVING AND NOT ALL THAT STRONG...WITH LOW
CENTER LOCATED JUST N OF MT/CA BORDER...WITH LEE TROF EXTENDING WELL
S ALL THE WAY INTO NM. A CLOSER LOOK HAS A WEAKER VERSION OF THE
PREVIOUS FEW DAYS/NIGHTS WITH HI PRESS TO THE SW...RELATIVELY LOW
PRESS TO NE...MODERATELY TIGHT P GRAD ACROSS  OUR REGION...WITH THE
USUAL LOCALIZED AREAS IN THE CODY FOOTHILLS JUST NOW RAMPING UP A
BIT AND GUSTING 45 TO 55 MPH.

THRU MON PM...LAST NIGHT OF RELATIVELY TIGHT P/THERMAL GRAD FROM NRN
ABSAROKAS S TO THE WIND RIVERS THEN E NEAR/ALONG GREEN/RATTLESNAKE
RANGES WILL KEEP BREEZY TO WINDY CONDITIONS ACROSS THAT NARROW
RIBBON THIS MORNING BEFORE DECREASING WITH FRONTAL PASSAGE. WINDY
CONDITIONS HOWEVER WILL RETURN AGAIN BY SUN NIGHT AS SAME FAMILIAR
SFC SET-UP RETURNS. OTHERWISE...PRECIP CHCS RETURN TO THE FCST TODAY
AS THE UPSTREAM SW TROF AND ASSOCIATED SFC FRONT QUICKLY PUSHES
THROUGH THE FA WITH BUT WITH RATHER MODEST MOISTURE. NEARLY EVERYONE
IN THE CWA SAVE THE SWRN ZONES WILL GET AT LEAST A DUSTING OF
SNOW...WITH A FEW OF THE HIGHER PEAKS IN THE ABSAROKAS AND WIND
RIVERS GETTING UP TO 3 INCHES OF THE WHITE STUFF AND THE BIG HORNS
...WHICH WILL BE PRIVY TO SLIGHTLY BETTER MOISTURE...GETTING 3 TO 6
INCHES. LOWER ELEVATIONS OF THE VALLEYS AND BASINS WILL PICK UP
ANYWHERE FROM A TRACE TO 2 INCHES THRU TONIGHT. WINDS WILL ALSO
BECOME NORTH AND QUITE GUSTY ALONG AND BEHIND THE FRONT...MIXING
WITH SNOW AND GUSTING 40 PLUS MPH AT TIMES...ESPECIALLY OVR THE
ERN ZONES THIS AFTERNOON. THIS MAY HAVE SOME IMPACT ON TRAVEL
ALONG AND NEAR THE I25 AND I90 CORRIDORS. LATER TONIGHT...WE THEN RETURN
TO UPR LVL NWRLY FLOW WITH AN EMBEDDED SW/JET STREAK MOVING
QUICKLY INTO/OVR THE NRN CWA...DRIFTING EWD AS IT DOES. HOWEVER...MOISTURE
WILL BE QUITE LIMITED WITH THIS SYSTEM...SO LITTLE IN THE WAY OF
MEASURABLE PRECIP EXPECTED BUT FOR THE NRN ABSAROKAS AND BIG HORN
MOUNTAINS. A BETTER MOISTURE POOL WILL ARRIVE IN OUR AREA AROUND
UPR EPAC HIGH PRESS LATER ON MONDAY...INSTEAD OF TRYING COMING
FROM POINTS N AND THRU CANADA. HOWEVER...CONTINUED NW FLOW AND
RELATIVELY WEAK SFC SUPPORT WILL AGAIN LIMIT PRECIP CHCS TO MAINLY
THE WRN AND NRN MOUNTAINOUS LOCATIONS THRU MON PM.

.LONG TERM...TUESDAY THROUGH SATURDAY

UNSETTLED NW FLOW REMAINS OVER THE AREA TUESDAY AND NEW YEARS DAY
WITH UNCERTAINTY REMAINING ON THE STRENGTH AND TIMING OF
SHORTWAVES IN THIS FLOW. GFS IS MUCH STRONGER WITH SYSTEM MOVING
SE ALONG THE DIVIDE ON TUESDAY...BUT BUILDS HEIGHTS IN WITH DRIER
AND WARMER WEATHER ON NEW YEARS DAY WHICH IS QUITE A CHANGE FROM
EARLIER RUNS. ECMWF SHOWS WEAKER RIPPLES IN A NW FLOW MAINLY
TRACKING EAST OF THE AREA ON TUESDAY WITH MAINLY A MOIST UPGLIDE
PATTERN ACROSS NORTHERN WYOMING. THE ECMWF MAIN CHANGE ON ITS
LATEST RUN IS TO BRING A STRONGER CLIPPER IN NW FLOW ACROSS N AND
E WYOMING ON NEW YEARS DAY...OR NOT QUITE AS QUICK TO BUILD RIDGE
IN AS EARLIER RUNS. FORECAST MAINTAINS SOME CONSISTENCY WITH BEST
CHANCE OF SNOW ACROSS THE NORTHERN AND WESTERN MOUNTAINS ON
TUESDAY WITH DECREASING CHANCES ON WEDNESDAY IN THE WEST AS UPPER
RIDGE ALONG THE COAST BEGINS NUDGE INTO THE WESTERN U.S. SOME LOW
CHANCES OF PRECIPITATION WERE KEPT ACROSS THE BIG HORN BASIN AND
DOWN THE INTERSTATE 25 CORRIDOR ON NEW YEARS DAY IN LINE WITH
ECMWF. THE AIRMASS SHOULD STAY MOSTLY MIXED OUT IN THIS PATTERN
WITH MOST HIGHS IN THE 30S TUESDAY AND WEDNESDAY.

FLAT UPPER RIDGE BUILDS INTO THE AREA THURSDAY FOR DRIER WEATHER
WITH MILDER TEMPERATURES ALONG THE LEE SLOPES AND THROUGH THE WIND
CORRIDORS WHILE COOLER TEMPERATURES LINGER IN THE WESTERN VALLEYS
AND LOWER CENTRAL BASINS.

DETERMINISTIC RUNS LATCHING ON TO A PATTERN CHANGE ACROSS THE
EASTERN PACIFIC AND WESTERN U.S. MORESO THAN THEIR RESPECTIVE
ENSEMBLE MEANS WHICH GENERALLY MAINTAIN A NW FLOW OVER THE REGION.
SO CONFIDENCE IS LOW WITH THE DETAILS...POPS ARE WEIGHTED TOWARD
CLIMATOLOGY WITH EMPHASIS ON NW FLOW...OR BEST CHANCES OF SNOW
ACROSS THE WEST AND NORTHERN MOUNTAINS.  TEMPERATURES ARE EXPECTED
TO REMAIN MILD FRIDAY IN MIXED AREAS...AND REMAIN ON THE COOL SIDE
UNDER INVERSION-PRONE VALLEYS.  TEMPERATURES ARE THEN TRENDED COOLER
ON SATURDAY REFLECTING LOWERING HEIGHTS ON THE ENSEMBLE MEANS.

&&

.AVIATION.../12Z ISSUANCE/

A COLD FRONT WILL SWEEP SOUTH ACROSS THE AREA TODAY WITH A PERIOD OF
MVFR TO LOCAL IFR CONDITIONS FOR 3-6 HOURS. THE SNOW WILL IMPACT THE
KCOD...KJAC AND KWRL TERMINALS AFTER 16Z TO 18Z AND THEN SOUTH TO
KRIW...KLND AND KCPR AFTER 19Z WITH MVFR CONDITIONS. LOCAL IFR
CONDITIONS ARE POSSIBLE AT TIMES. THE COLD FRONT AND SNOW WILL THEN
HIT KRKS AROUND 00Z SUNDAY. KJAC MAY SEE BRIEF MVFR CONDITIONS
BETWEEN 17Z AND 21Z IN SNOW. CONDS WILL IMPROVE FROM NORTH TO SOUTH
SATURDAY NIGHT WITH VFR CONDITIONS EXCEPT FOR PATCHY FOG. GUST WEST
TO SOUTHWEST WINDS AHEAD OF THE COLD FRONT WILL CREATE SOME MOUNTAIN
WAVE ACTION OVER AND NEAR THE MOUNTAINS.

&&

.FIRE WEATHER...

NO FIRE WEATHER CONCERNS ACROSS THE STATE TODAY THROUGH MONDAY
NIGHT AS A COUPLE OF WEATHER DISTURBANCES RACE THROUGH THE
FORECAST AREA...OFFERING OCCASIONAL CHANCES FOR LIGHT
PRECIPITATION/SNOW...WITH THE BEST CHANCES COVERING THE NORTHERN
AND CENTRAL MOUNTAINS. NORTHERLY WINDS WILL MIX WITH SNOW AND GUST
40 TO 50 MPH AT TIMES ALONG AND BEHIND THE COLD FRONT
TODAY...ESPECIALLY EAST OF THE DIVIDE...THEN WILL RETURN TO THE CODY
FOOTHILLS AGAIN SUNDAY NIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRAUN
LONG TERM...AEM
AVIATION...SKRBAC
FIRE WEATHER...BRAUN

In the hours before

Special weather statement, Dec 28, 2:19 AM MST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
219 AM MST SAT DEC 28 2013

WYZ004-008>010-281700-
BIGHORN MOUNTAINS SOUTHEAST-BIGHORN MOUNTAINS WEST-
NORTH BIG HORN BASIN-NORTHEAST JOHNSON COUNTY-
219 AM MST SAT DEC 28 2013

A STRONG COLD FRONT WILL PUSH SOUTH ACROSS THE MONTANA/WYOMING
BORDER BETWEEN 6 AM AND 7 AM AND CONTINUE SOUTH ACROSS NORTHERN
WYOMING THIS MORNING.  STRONG NORTH WINDS OF 30 TO 40 MPH WITH
GUSTS OF 50 TO 60 MPH WILL ACCOMPANY THE FRONT ACROSS THE NORTHERN
BIG HORN BASIN AND NORTHEAST JOHNSON COUNTY THROUGH THE MORNING
WITH THESE WINDS GRADUALLY DIMINISHING THROUGH THE AFTERNOON.  A
QUICK SHOT OF LIGHT SNOW WILL FOLLOW THE FRONT BY A FEW HOURS...BUT
ACCUMULATIONS WILL BE LIGHT...AN INCH OR LESS ACROSS THE LOWER
ELEVATIONS.  HOWEVER...VISIBILITY MAY BE LIMITED AT TIMES IN
BLOWING SNOW.

THESE WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH
PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT LOAD.

WYZ005>007-011-017>020-022-281700-
CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
LANDER FOOTHILLS-NATRONA COUNTY LOWER ELEVATIONS-
OWL CREEK AND BRIDGER MOUNTAINS-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-WIND RIVER BASIN-
219 AM MST SAT DEC 28 2013

A STRONG COLD FRONT WILL PUSH SOUTH ACROSS THE AREA BETWEEN 8 AM AND
10 AM THIS MORNING.  AREAS NORTH WINDS AT 20 TO 30 MPH WITH GUSTS
NEAR 40 MPH WILL ACCOMPANY THE FRONT INTO EARLY AFTERNOON BEFORE
TAPERING OFF.  ADDITIONALLY...A QUICK SHOT OF LIGHT SNOW WILL
FOLLOW THE FRONT BY A FEW HOURS...MAINLY IN THE LATE MORNING AND
EARLY AFTERNOON.  ACCUMULATIONS WILL BE LIGHT...AN INCH OR LESS
ACROSS THE LOWER ELEVATIONS.   HOWEVER...VISIBILITY MAY BE LIMITED
AT TIMES IN BLOWING SNOW.

TRAVELERS SHOULD BE ALERT FOR AREAS OF STRONG CROSS-WINDS TODAY...
ESPECIALLY ALONG WEST-EAST ROUTES.

TEAM RIVERTON

Nearby

High Wind Warnings in Wyoming, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.